Quantcast

Acetaminophen May Cause Asthma

August 23, 2010

(Ivanhoe Newswire) — Adolescents who use acetaminophen, even monthly, may risk development of asthma and eczema.

“This study has identified that the reported use of acetaminophen in 13- and 14-year-old adolescent children was associated with an exposure-dependent increased risk of asthma symptoms,” first author Richard Beasley, M.D., professor of medicine, at the Medical Research Institute of New Zealand and director of the International Study of Asthma and Allergies in Childhood (ISAAC), was quoted as saying.

As part of the ISAAC program, more than 300,000 13- and 14-year-old children in 113 centers in 50 countries completed two written questionnaires and one video questionnaire asking them to quantify their use of acetaminophen (none, “medium”"” at least once in the last year, or “high”"” at least once in the last month) and their asthma, eczema and allergy symptoms.

For medium users the risk of asthma was 43 percent higher than non-users; high users had 2.51 times the risk of non-users. Similarly, the risk of allergic nasal congestion was 38 percent higher for medium users and 2.39 times as great for high users compared to non-users. For eczema, the relative risks were 31 percent and 99 percent respectively.

A separate longitudinal study on a small population in Ethiopia elucidated a relationship between acetaminophen usage and the development of asthma and allergy symptoms, lending credence to the possibility that acetaminophen may indeed cause the increased risk.

Researchers fear that acetaminophen may have a systemic inflammatory effect, possibly increasing oxygen stress, which may in turn lead to enhanced allergic immune responses. Acetaminophen also may suppress the immune response to, and prolong the symptomatic illness from, rhinovirus infections, which are a common cause of severe asthma in childhood.
Given the increased risk associated with acetaminophen usage, Dr. Beasley and colleagues calculated that the percentage of cases that might be avoided if the risk factor were to be eliminated were indicative of a remarkable impact from acetaminophen usage.

“The overall population attributable risks for current symptoms of severe asthma were around 40 percent, suggesting that if the associations were causal, they would be of major public health significance,” said Dr. Beasley. “Randomized controlled trials are now urgently required to investigate this relationship further and to guide the use of antipyretics, not only in children but in pregnancy and adult life.”

SOURCE: American Journal of Respiratory and Critical Care Medicine, online, August 20, 2010.




comments powered by Disqus